New 'Toxic Heroin' Reaches Alaska

By  | 

In observance of International Overdose Awareness Day, the Fairbanks Wellness Coalition and the FNSB Public Libraries hosted a speaker and panel Thursday giving insight into the opioid epidemic that has hit the Interior.

The panel also gave a grave warning about a deadly substance that has spread to the hands of drug dealers in Alaska, known as 'Toxic Heroin'.

Special Agent Michael Short, DEA:
"Definitely there was a huge shift when opioids became such a problem, it seemed to hit overnight honestly, but all these things do. I mean, anybody who grew up in the 80's when crack hit, Meth, when that hit in the 90's, almost overnight, right? Opioids, it's the same thing, and now we are facing it with Fentanyl."

A deadly new form of heroin has made its way into Alaska - one that's laced with Fentanyl, an opiate 100 times more powerful than morphine.

According to the State Medical examiner's office, in 2016 there were 8 deaths related to Fentanyl overdoses.
This year, that number is already up to 20.

This synthetic chemical is a highly-addictive substance that can be ordered online and shipped to the US from overseas.

DEA Special Agent Michael Short says with dealers pressing Fentanyl into pills, users may not even know what they are buying.

"These drug traffickers are realizing they can increase their profits sometimes 10 fold, even more by putting fentanyl into their product. Fentanyl is a lot cheaper, you have to use very little amounts to get the same results and so they can put a little bit into heroin, mix it up and they aren't actually even selling you heroin, they are selling you fentanyl."

According to the Centers for Disease Control, opioid use among teen's and college students has risen dramatically during the past five years, with overall numbers doubling from 2007 to 2013.

Recovering addict and author of "Suburban Junky: From Honor Roll to Heroin Addict", Jude Hassan, says some typical teenage behavior can look like clues of drug use but loved ones must go with their instinct.

"There are signs that should definitely stand out and say, there's something going on and it always goes back to 'go with your gut' as a parent. If this feels like this is not your child, if your kid was a straight 'A' student and now they aren't passing any classes because their grades have fallen to 'D's'. If there's calls coming to house and people are hanging up, if your kid has a completely new set of friends, if your kid is just not the person that you raised and just not the person that you know; there is probably something going on there and I would urge you to look into it."

The Alaska Department of Health and Social Services urges users, their family and friends to obtain free naloxone also known as Narcan overdose-reversal kits, which can cancel the effects of opioids, including Fentanyl.

You can find out more information on obtaining an overdose kit at www.opioids.alaska.gov